Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, June 13 to 14, 2019

June 13 to 14, 2019 · NWS AMA · 6 events in 3 counties and zones

Multi-cell thunderstorms developed across eastern New Mexico due to an upper level disturbance. As the thunderstorms moved into the western Texas and Oklahoma Panhandles, thunderstorms congealed into a line which impacted the entire Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multi-cell thunderstorms developed across eastern New Mexico due to an upper level disturbance. As the thunderstorms moved into the western Texas and Oklahoma Panhandles, thunderstorms congealed into a line which impacted the entire Oklahoma Panhandle. With favorable winds and instability for thunderstorm development, hail up to quarter size along with severe wind gusts with some damage were reported with these storms. Severe wind gusts were also reported in the eastern OK Panhandle as the line of storms moved through during the early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 5:35 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 5:35 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Thu Jun 13 2019

.AVIATION...00z TAFS...
VFR conditions expected at all TAF sites. Thunderstorms will be
possible in the 0-6z time frame, with the expectation that any
remain storms should be east of the terminals by 06z. Cigs will
increase coverage with initial heights around 20kft AGL, given
the thunderstorm anvils. Thereafter, expect any thunderstorm bases
to be around 6kft AGL. Winds will still be breezy out of the south
in the 15-20kt range gusting 25-30kts through about 10z. Low level
jet will set up and there will be a period of WS in the TAFS from
the overnight time through about 12z. Small chance of storms in
the 18z-00z time period, but that will be refined with later TAF
packages.

Weber

&&

.PREV DISCUSSION... /Issued 256 PM CDT Thu Jun 13 2019/

SHORT TERM...Tonight and Friday...
Forecast is still on track for anticipated thunderstorms later
today. Severe weather is expected to develop and impact the
Panhandles through the evening hours. At least one or two supercells
will be possible before storm mode becomes more cluster/linear. Main
threats will be damaging wind gusts of 60-70 mph, hail upwards near
2.00", and possible flash flooding due to slow storm mode and high
rainfall rates around 1"/hr coupled with already saturated soils.

We are currently tracking a subtle but potentially potent shortwave
that is noteably in both upper air charts and water vapor. Watching
for the timing of this with an expected surface trough for storm
initiation and evolution. Breezy southerly flow is expected today
which will aid in strong theta-e advection along the western fringe
of the forecast area given our forecast dew points. We could easily
hit 1500-2000 J/kg MLCAPE this afternoon along western parts of the
forecast area where thunderstorms should initiate. RAP is
forecasting 40-50 knots of effective shear, which is likely to
produce strong rotating updrafts in at least a couple thunderstorms.
Supercell storm mode will be anticipated early on before the upper
level wave pushes east and likely makes a scenario more favorable
for cluster type mode. Low level helicity values are impressive
after 7pm, but LCL heights will likely be too high for a tornado
threat in any supercell. This is something in particular we need to
monitor closely, especially if storms go more linear as quick spin-
ups are possible in the lower LCL height environment. AS activity
pushes east we should start to see a decrease in threats, especially
after midnight.

Thunderstorms will exit the region by early Friday morning.
Thunderstorms are possible Friday by this is very conditional and we
may end up being convection free through the afternoon hours. That
said, tomorrow is going to be our warmest day of the year as
widespread 90 degree temperatures are anticipated. The Palo Duro
Canyon may very well hit 100-105, so any Canyon goers should be
prepared for hot conditions.

LONG TERM...Friday Night through Wednesday Night...
Westerly flow aloft will continue.  Right now it looks like the
dryline will mix somewhere near the Amarillo area, with strong
capping east of the dryline.  Subtle shortwave to the north may
allow for storms to trigger along the northeast OK Panhandle.
Otherwise, best chance of storms will be along the dryline where the
convergence is strongest.  Models not putting out too much QPF and
soundings indicate that it still may be just capped enough to limit
storm development.  (Still will not rule out isolated storms east of
the dryline, so for now going with 20 pops, against a drier
guidance.)

Saturday flow aloft will become more southwesterly as weakly
amplified trof will pass through the Panhandles.  ML CAPE values are
off the charts in the afternoon, in the 3000-4500 J/kg range.
Certainly will be a chance of storms, and storms that develop will
be severe on Saturday.  There is the potential for very large hail
(Baseball or larger)and strong damaging winds. LCL's will be pretty
high across the southern Panhandles, but will drop off below 1000m
across the OK Panhandle in the evening.  This will increase the
tornado threat. There is the chance that the southern Panhandles
will be dry-slotted as the thermal ridge sets up just over the area.
So the focus for the severe weather at this time would be north of
the I-40 corridor, and east of Amarillo.

Cooler air will be in place on the back side of the wave as a lee
surface high sets up over eastern CO.  Surface flow will start off
out of the north and become easterly on Sunday, as another surface
high dives down from Canada and lingers over northeast NE.  This
will help advect surface dewpoints back into the 60s, while weak mid
level flow out of the west and northwest will help bring Pacific
moisture to the area.  ML CAPE values in the 1000-2000 J/kg range
will open up the potential for strong to severe storms again on
Sunday. Models want to trigger storms off the mountains, in
association with subtle mid level wave's moving through.  Best
chances of storms will be across the west.

The same flow regime is expected to continue on Monday and Tuesday
providing more round of storms to the Panhandles. Dryline may mix
enough east on Tuesday to keep the southwestern Panhandles dry.  But
there is some uncertainty.

As we move into Wednesday northwest flow still looks to prevail, but
drier air in the mid levels will help to shut down the thunderstorm
chances, as well as the dryline expected to mix to the central
Panhandles, possibly as far east as the OK state line.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  94  65  92  60 /  40  10   5  10  20
Beaver OK                  60  93  62  89  60 /  30  10  20  20  40
Boise City OK              57  93  57  84  55 /  50  10  10  40  40
Borger TX                  62  96  65  92  62 /  50  10   5  20  30
Boys Ranch TX              62  97  62  92  60 /  40  10   5  20  30
Canyon TX                  61  96  64  94  60 /  40  10   5   5  10
Clarendon TX               62  93  68  94  63 /  50  10   5   0  20
Dalhart TX                 58  94  57  87  56 /  40  10   5  20  30
Guymon OK                  60  93  59  87  58 /  40  10  10  30  50
Hereford TX                63  97  63  95  60 /  30  10   5   5  10
Lipscomb TX                61  93  66  92  62 /  40  10  10  20  40
Pampa TX                   60  92  65  91  61 /  50  10   5  10  30
Shamrock TX                61  91  68  95  65 /  50  10  10   5  30
Wellington TX              63  93  70  97  66 /  40  10  10   5  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/24/89
Hazardous weather outlook, Jun 13, 6:38 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
738 PM CDT Thu Jun 13 2019

OKZ001>003-TXZ001>020-317-141245-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
738 PM CDT Thu Jun 13 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across most of the Texas and Oklahoma
Panhandles through tonight. Some storms that develop will have
the potential to become severe, with large hail, damaging winds,
and flash flooding being the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue Friday through Tuesday.
Severe weather is possible any day there is potential for storms.
The main threats will be hail and wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe weather Tonight
through Tuesday.

In the hours before

Special weather statement, Jun 13, 6:29 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
729 PM CDT Thu Jun 13 2019

OKZ001-140045-
Cimarron OK-
729 PM CDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 745 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kenton, or 25 miles northwest of Boise City, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10275 3666 10285 3673 10300 3700 10300
TIME...MOT...LOC 0025Z 274DEG 15KT 3688 10293

DGW

The radar

The Amarillo radar (KAMA), 184 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 13, 7:43 PM CST
Where
Cimarron County, 5 mi N of Felt
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
36.642, -102.780

Report from NSSL research team of damaged center pivot sprinkler due to thunderstorm wind gusts.

Thunderstorm Wind, Cimarron

When
June 13, 7:46 PM CST
Where
Cimarron County, 3 mi N of Felt
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.613, -102.780

NSSL mobile mesonet measured a 63 MPH wind gust. No damage was reported.

Hail, Texas

When
June 13, 9:05 PM CST
Where
Texas County, 1.8 mi ENE of Texhoma
Measured
0.75 in hail
Reported by
Public
Coordinates
36.510, -101.750

Thunderstorm Wind, Beaver

When
June 13, 10:32 PM CST
Where
Beaver County, Balko
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.630, -100.680

Thunderstorm Wind, Beaver

When
June 14, 12:05 AM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

Thunderstorm Wind, Beaver

When
June 14, 12:05 AM CST
Where
Beaver County, 8 mi W of Slapout
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.620, -100.264

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837318, 837319, 837315, 837321, 837326, 837327.